KPFA.org Home
Support KPFA
The Herbal Highway with Sarah Holmes - June 21, 2012 at 1:00pm

The Herbal Highway, for June 21, 2012 - 1:00pm

Click to Play:

Download this clip (mp3, 10.28 megabytes)
Play this clip in your Computer's media player
The Herbal Highway

Sarah Holmes discusses the energy of summer and how to be in harmony with it. She also discusses common summer health issues and herbs that support us.

More from this show: About the Show | Archives of this Show | Playlists from this Show

Playlist for this Program:

Comments

Great show last week! I've

Great show last week! I've been a huge fan of your much needed work Sarah!!! I'm just about to complete my doctoral in clinical psychology. I plan to practice a wholistic approach to helping my clients address unhealthy lifestyle issues that contribute to their mental and physical health concerns.

About your caller's question about her dad that had the problem with the angioadema? My mom had the same problem - supposedly unknown swelling of the face and lips. We found out after an evening in the emergency room last month that it's caused by her blood pressure medication - Lisinopril, which is in the class of ACE inhibitors. According to the attending emergency department doctor, most prescribing docs don't know about this dangerous side effect: facial swelling of the lips and particularly the tongue. My mother's tongue was almost swollen to the point of needing a tracheotomy. Although a small percentage of the general population develops this condition from their meds, this side effect is more common among women of color, particularly Aftrican American, Latinas, and East Indian. You can inform your viewers that this side effect of the swelling is the body's first attempts to alert the patient that they have developed a allergic reaction to their HBP medication, which can occur immediately or later over time, up to 10 years. My mom, who is African American was on Lisinopril for about 8 years. Last summer her lip had become swollen after we thought was a reaction to the summer squash she had eaten so we overlooked what was actually happening. This last allergic reaction was much more severe and took several days in the hospital and a heavy regimen of steroids (very bad!) to bring the swelling under control. Like I advised my mother - those medications will eventually kill you so you'd better get off of them now with plenty of exercising and lots of veggies. She can no longer take any of the ACE inhibitors (any of the HBP drugs that end in "PRIL") or the ARB's (angiotensin receptor blockers) classes of HBP medications. Since her scare she's been walking more to lose the extra weight from her retiring and just sitting around. She's doing much better now, but we were really afraid for her health.

Thanks for all the great work you do Sarah. I look forward to your future shows. Enjoy the rest of your summer! YEAH for summer and the great outdoors!!!

Listen Live:

Listen Live
     (64K stereo mp3)

KPFA 94.1 FM (24k mp3)

KPFB 89.3 FM (16k mp3)

iPhone: Public Radio App

Android: TuneIn Radio App

WebOS: Public Radio App

Click Here For Help Listening

KPFA Video Channel